Michigan, 2017

Heavy Snow in Michigan, December 13, 2017

December 13, 2017 · NWS DTX · 12 events in 12 counties and zones

A strong clipper system tracked across southern lower Michigan. Snowfall totals ranged between 3 and 9 inches across Southeast Michigan.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A strong clipper system tracked across southern lower Michigan. Snowfall totals ranged between 3 and 9 inches across Southeast Michigan. Travel was significantly impacted as the heaviest snow fell during the evening rush hour. Here are some of the higher snowfall totals received:

Utica 9.0 inches.|Clarkston 8.5 inches.|Birch Run 8.1 inches.|Corunna 7.5 inches. |Ann Arbor 7.1 inches. |Howell 7.1 inches.|Flint 7.0 inches.|Peck 7.0 inches.|Northville 7.0 inches.|Marine City 7.0 inches.|Lapeer 6.8 inches. |Elba 6.5 inches. |Yale 6.1 inches.|Vassar 5.0 inches.|Dundee 5.0 inches.|Bay City 4.0 inches.|Adrian 4.0 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 13, 9:52 AM EST, 8 minutes earlier.

Area forecast discussion, Dec 13, 9:52 AM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
952 AM EST Wed Dec 13 2017

.UPDATE...

Lead isentropic ascent producing patches of moderate snow this
morning. Snow will be continuous, but mostly light, for the next
several hours as the column slowly saturates. Minimal accumulations
of an inch east of US-23 by 18z with 1 to locally 2" to the west.
Clipper is still on track to unfold as forecast. A morning update
will be issued to fine tune the position and magnitude of the heavy
snow band. The biggest change to the official forecast will be to
lighten snow on the front and end of the event and ramp up snowfall
during the peak. 1 inch per hour rates are a certainty with a brief
period of 2"/hr rates possible. The event peak is still forecast to
begin around 20z. There remains some uncertainty along the southern
periphery of the heavy snow band. As it stands, it is highly likely
that snow will come to an end in part or all of Lenawee and Monroe
County in the 18-21z period before the warm conveyor ramps and allows
suthern areas to fill back in. Any minor deviation in storm track
from forecast expectations will cause this afternoon snow void to
shift north or south.

&&

.PREV DISCUSSION...
Issued at 556 AM EST Wed Dec 13 2017

AVIATION...

A strong clipper system is forecasted to dig into the central Great
Lakes region today, bringing widespread accumulating snowfall.
Lower VFR deck will trend to MVFR as light snow moves into
region 15z-16z. Peak of the event is expected between 20-01Z over
southeastern Michigan with periods heavy snow possible. VLIFR to
LIFR conditions will be possible in heavy snow during the evening.
East to north winds are forecasted during the event with speeds in
the 10 to 15 knot range. Snow will end by 05z-06z with a trend back
to VFR overnight into Thursday.

For DTW...MVFR light snow developing after 15Z today with IFR light
snow after 16Z. Peak of the event is expected between 21-02Z with
VLIFR/LIFR in heavy snow possible.

//DTW THRESHOLD PROBABILITIES...

* High confidence in cigs at/below 5000 ft agl for the Taf period.

* Moderate to High confidence in heavy snow with visibilities less
  than 1/2sm and cigs at or less 200 ft agl 21-02Z

PREV DISCUSSION...
Issued at 337 AM EST Wed Dec 13 2017

DISCUSSION...

Heavy Snow to Impact The Evening Commute.

Strong clipper system entering the Western Great Lakes this morning,
with the 990-992 MB Low tracking through far southern Lake Michigan
this afternoon, as the two strong upper level waves/500 MB height
fall centers are already in lockstep and beginning to merge, with
the consolidated max height fall center tracking close to the
southern Michigan border early this evening.

Excellent low level jet (55+ knots at 850 MB) over the Ohio Valley
nosing into southern Lower Michigan during the day, leading to
intense lift/isentropic ascent/FGEN lined up over the heart of the
CWA 18-23z, the worst possible time for the evening commute. Overall
moisture content still not very impressive, as specific humidities
rise to around 2.25 G/KG, but across a fairly deep layer. Still,
pristine thermal profiles with the best lift in the DGZ should be
conducive for good snow to liquid ratios 15:1 far south to 18:1
north (on average through most of the event). Expecting about a 3-4
hr window of snowfall rates at or above 1 inch, and if the 00z NAM
negative EPV in the 850-700 MB layer verified, then could see rates
approach 2 inches, however most other models are bit more stable.
Real good model consensus depicting max QPF slightly better than 4
tenths of an inch. The 00z Euro, which seems to be lined up with
fairly well right now, trended a bit farther north. Thus, some big
concerns with the mid level dry slot impinging north this afternoon
across the southern Michigan border, shutting off precipitation for
a period, possibly as far north as the I-94 corridor. None-the-less,
local probabilistic guidance (heavily influenced by SREF) also
indicating high likelihood of 7 inches across Wayne county, and with
possibility of a little moisture flux boost/low level convergence
off Lake Erie after 21Z as sfc-925 MB winds come around to the south
and then southeast, and went ahead and upgraded Wayne and Washtenaw
counties. Otherwise, farther north, feel pretty good with a swath of
5 to 8 inches (isolated higher totals possible), and upgraded the
majority of the counties to a winter storm warning (15z-5z). Went
with an advisory for Bay county and Thumb region as residual dry
airmass holds on longer, but winds shifting to the north this
evening should allow for some Lake Huron enhancement continuing past
midnight, allowing those counties to be in the 3 to 7 inch range.
Went with advisory for Lenawee and Monroe for 3 to 6 inches with the
dry slot concerns and being so close to the surface low, along with
the diminished snow to liquid ratios.

Clearing out late tonight with winds diminishing, and should be able
to dip into the 5 to 15 degree range with the fresh snow cover,
which will likely hold maxes into the 15 to 20 degree range for
Thursday as 850 MB temps reside in the negative mid teens.

Digging trough axis swinging through Thursday night into Friday
looks to provide additional light snow, especially with the help
from Lake Michigan with the westerly flow. Possible messy wintry
mix or even rain scenario for the end of the weekend as low pressure
is forecasted to track through the Western Great Lakes (per 00z
euro), with a good shot of temperatures climbing into the mid to
upper 30s.

MARINE...

Winds and waves will subside steadily early this morning and have
allowed Gale Warning to expire. A storm system will then bring
moderate snow from across southern Lake Huron southward today. As
this low pressure passes to the south, winds will increase from the
northeast tonight and then back to northwest on Thursday. While gale
conditions are not anticipated, the strong onshore flow will lead to
building waves and the need for Small Craft Advisories over the near
shore waters tonight into Thursday before winds back to northwest
and takes the higher waves east away from the Michigan shore. Cold
air will help produce bands of lake effect snow on Lake Huron
Thursday. Another system will help back the flow to the southwest
for Friday while bringing more snow activity to the lakes. At this
time, winds are not expected to reach gales again at least through
the upcoming weekend.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning until midnight EST tonight for MIZ047-053-
     060>062-068>070-075-076.

     Winter Weather Advisory until 5 AM EST Thursday for MIZ049-054-055-
     063.

     Winter Weather Advisory until midnight EST tonight for MIZ048-082-
     083.

Lake Huron...Small Craft Advisory from 7 PM this evening to 5 AM EST Thursday
     for LHZ422.

     Small Craft Advisory until 10 AM EST Thursday for LHZ421-441>443.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

UPDATE.......JVC
AVIATION.....DG
DISCUSSION...SF
MARINE.......DG

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Dec 13, 4:08 AM EST, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
408 AM EST Wed Dec 13 2017

MIZ047-053-060>062-068>070-075-076-140930-
Midland-Saginaw-Shiawassee-Genesee-Lapeer-Livingston-Oakland-Macomb-
Washtenaw-Wayne-
408 AM EST Wed Dec 13 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A winter storm warning is in effect. See the latest urgent winter
weather message for detail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ048-049-054-055-063-082-083-140930-
Bay-Huron-Tuscola-Sanilac-St. Clair-Lenawee-Monroe-
408 AM EST Wed Dec 13 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A winter storm advisory is in effect. See the latest urgent winter
weather message for detail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-140930-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
408 AM EST Wed Dec 13 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Small craft advisories are in effect for Lake Huron, including
Saginaw Bay. Refer to the latest marine forecast for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small craft advisories are in effect for Lake Huron into Thursday
morning.  Refer to the latest marine forecast for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Special weather statement, Dec 13, 8:11 AM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
811 AM EST Wed Dec 13 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-131430-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw,
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell,
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
811 AM EST Wed Dec 13 2017

...CAUTIOUS TRAVEL IS ADVISED FOR SNOW-COVERED ROADWAYS AND
REDUCED VISIBILITIES ACROSS SOUTHEAST MICHIGAN FOR THE MORNING
COMMUTE...

WEATHER...

 * Moderate snow will impact southeastern Michigan during the
   morning commute, and continue through the morning hours.

 * Snow accumulations of around 1 inch are expected through the
   morning commute, with locally higher amounts possible west of
   M-24.

 * Light and variable to southwest winds around 5 mph with gusts
   to 10 mph.

 * Air temperatures will range between 10 and 20 degrees this
   morning.

IMPACTS...

 * Accumulating snow may lead to slippery roads particularly on
   bridges, exit ramps and overpasses.

 * Moderate Snow will cause reductions of visibility to less
   than one mile. There may be rapid fluctuations of visibility.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * The combination of Moderate Snow and cold temperatures will
   result in localized slippery conditions and variable traffic
   rates throughout the county. Motorists are urged to use
   caution and account for the variable driving conditions by
   allowing extra time.

 * Prepare, plan and stay informed. Visit http://go.usa/gov/c7kkP

IRL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy snow. Local standard time, as filed.

Heavy Snow, Washtenaw

When
December 13, 10:00 AM EST to 11:00 PM EST
Where
Washtenaw forecast zone
Reported by
Trained Spotter
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

Heavy Snow, Wayne

When
December 13, 10:00 AM EST to 11:00 PM EST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

Heavy Snow, Livingston

When
December 13, 10:00 AM EST to 11:00 PM EST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

Heavy Snow, Oakland

When
December 13, 10:00 AM EST to 11:00 PM EST
Where
Oakland forecast zone
Reported by
Trained Spotter
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

Heavy Snow, Macomb

When
December 13, 10:00 AM EST to 11:00 PM EST
Where
Macomb forecast zone
Reported by
Trained Spotter
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

Heavy Snow, St. Clair

When
December 13, 10:00 AM EST to 11:00 PM EST
Where
St. Clair forecast zone
Reported by
Trained Spotter
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

Heavy Snow, Lapeer

When
December 13, 10:00 AM EST to 11:00 PM EST
Where
Lapeer forecast zone
Reported by
Trained Spotter
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

Heavy Snow, Genesee

When
December 13, 10:00 AM EST to 11:00 PM EST
Where
Genesee forecast zone
Reported by
Trained Spotter
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

Heavy Snow, Shiawassee

When
December 13, 10:00 AM EST to 11:00 PM EST
Where
Shiawassee forecast zone
Reported by
Trained Spotter
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

Heavy Snow, Midland

When
December 13, 10:00 AM EST to 11:00 PM EST
Where
Midland forecast zone
Reported by
Trained Spotter
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

Heavy Snow, Saginaw

When
December 13, 10:00 AM EST to 11:00 PM EST
Where
Saginaw forecast zone
Reported by
Trained Spotter
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

Heavy Snow, Sanilac

When
December 13, 10:00 AM EST to 11:00 PM EST
Where
Sanilac forecast zone
Reported by
Trained Spotter
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725406, 725407, 725408, 725409, 725410, 725411, 725412, 725413, 725414, 725415, 725416, 731148.